Alert archive / Texas / Wind Advisories in 2008

Wind Advisory 17, NWS Amarillo, TX

November 30, 200812 counties in Texas; Beaver County, Texas County, Oklahoma

NWS Amarillo, TX issued this wind advisory at Nov 30, 2008, 4:00 AM CST for 12 counties in Texas; Beaver County, Texas County, Oklahoma. It took effect at Nov 30, 2008, 9:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2008, 4:00 AM CST (10:00 UTC)
In effect from
Nov 30, 2008, 9:00 AM CST
Expired
Nov 30, 2008, 3:48 PM CST
In force
7 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Ochiltree County, TX, Roberts County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 100 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2559 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KAMA 301000
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
400 AM CST SUN NOV 30 2008

...STRONG WINDS ARE EXPECTED TODAY...

.THE PRESSURE GRADIENT IS EXPECTED TO TIGHTEN THIS MORNING ACROSS
THE EASTERN PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. THIS WILL
CAUSE NORTH AND NORTHWEST WINDS TO INCREASE FROM 25 TO 35 MPH WITH
HIGHER GUSTS BY AFTERNOON.

OKZ002-003-TXZ003>005-008>010-013>015-018>020-301800-
/O.UPG.KAMA.HW.A.0002.081130T1600Z-081201T0000Z/
/O.NEW.KAMA.WI.Y.0017.081130T1500Z-081201T0000Z/
TEXAS-BEAVER-HANSFORD-OCHILTREE-LIPSCOMB-HUTCHINSON-ROBERTS-
HEMPHILL-CARSON-GRAY-WHEELER-ARMSTRONG-DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...GUYMON...BEAVER...FORGAN...SPEARMAN...
GRUVER...PERRYTON...BOOKER...HIGGINS...FOLLETT...BORGER...MIAMI...
CANADIAN...PANHANDLE...WHITE DEER...PAMPA...SHAMROCK...WHEELER...
CLAUDE...CLARENDON...WELLINGTON
400 AM CST SUN NOV 30 2008

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A WIND ADVISORY
FOR THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE...AND THE EASTERN
PORTIONS OF THE TEXAS PANHANDLE. THE WIND ADVISORY IS IN EFFECT FROM
9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON. THE HIGH WIND WATCH IS
NO LONGER IN EFFECT.

A VIGOROUS UPPER LOW PRESSURE SYSTEM OVER THE MID MISSISSIPPI RIVER
VALLEY WILL DEEPEN TODAY. THIS WILL RESULT IN A VERY TIGHT PRESSURE
GRADIENT DEVELOPING ACROSS MAINLY THE EASTERN SECTIONS OF THE TEXAS
AND OKLAHOMA PANHANDLES BUT ALSO PORTIONS OF THE CENTRAL TEXAS AND
OKLAHOMA PANHANDLES. NORTH TO NORTHWEST WINDS OF 25 TO 35 MPH WITH
GUSTS TO AROUND 45 TO 50 MPH ARE POSSIBLE BY AFTERNOON. THE WINDS ARE
EXPECTED TO DIMINISH AFTER SUNSET.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

SCHNEIDER
2 follow-up statements
000 
WWUS74 KAMA 301746 AAA
NPWAMA

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1146 AM CST SUN NOV 30 2008

...STRONG WINDS ARE EXPECTED TODAY...

.A DEEPENING LOW PRESSURE SYSTEM WILL PROVIDE A TIGHT PRESSURE
GRADIENT MAINLY ACROSS THE EASTERN HALF OF THE TEXAS AND OKLAHOMA
PANHANDLES TODAY. THIS WILL PROVIDE STRONG NORTH WINDS THROUGH THE
DAY WHICH ARE THEN EXPECTED TO DECREASE AFTER SUNSET.

OKZ002-003-TXZ003>005-008>010-013>015-018>020-010000-
/O.CON.KAMA.WI.Y.0017.000000T0000Z-081201T0000Z/
TEXAS-BEAVER-HANSFORD-OCHILTREE-LIPSCOMB-HUTCHINSON-ROBERTS-
HEMPHILL-CARSON-GRAY-WHEELER-ARMSTRONG-DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...GUYMON...BEAVER...FORGAN...SPEARMAN...
GRUVER...PERRYTON...BOOKER...HIGGINS...FOLLETT...BORGER...MIAMI...
CANADIAN...PANHANDLE...WHITE DEER...PAMPA...SHAMROCK...WHEELER...
CLAUDE...CLARENDON...WELLINGTON
1146 AM CST SUN NOV 30 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON FOR
THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE...AND THE EASTERN PORTIONS
OF THE TEXAS PANHANDLE.

A VIGOROUS UPPER LOW PRESSURE SYSTEM OVER THE MID MISSISSIPPI
RIVER VALLEY WILL DEEPEN TODAY. THIS WILL RESULT IN A VERY TIGHT
PRESSURE GRADIENT DEVELOPING ACROSS MAINLY THE EASTERN SECTIONS
OF THE TEXAS AND OKLAHOMA PANHANDLES BUT ALSO PORTIONS OF THE
CENTRAL TEXAS AND OKLAHOMA PANHANDLES. NORTH TO NORTHWEST WINDS OF
35 MPH WITH GUSTS TO AROUND 45 TO 50 MPH ARE POSSIBLE TODAY. THE
WINDS ARE EXPECTED TO DIMINISH AFTER SUNSET.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

JJB
000 
WWUS74 KAMA 302148
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CST SUN NOV 30 2008

...WIND SPEEDS REMAINING BELOW WIND ADVISORY LEVELS...

.THE LOW PRESSURE SYSTEM OVER THE PANHANDLES IS SLIGHTLY WEAKER THAN 
PREVIOUSLY EXPECTED. THIS HAS KEPT WIND SPEEDS LOWER THAN
ANTICIPATED. CONDITIONS ARE NOT EXPECTED TO WORSEN IN THE NEXT 2
HOURS SO THE WIND ADVISORY HAS BEEN CANCELLED.

OKZ002-003-TXZ003>005-008>010-013>015-018>020-302300-
/O.CAN.KAMA.WI.Y.0017.000000T0000Z-081201T0000Z/
TEXAS-BEAVER-HANSFORD-OCHILTREE-LIPSCOMB-HUTCHINSON-ROBERTS-
HEMPHILL-CARSON-GRAY-WHEELER-ARMSTRONG-DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...GUYMON...BEAVER...FORGAN...SPEARMAN...
GRUVER...PERRYTON...BOOKER...HIGGINS...FOLLETT...BORGER...MIAMI...
CANADIAN...PANHANDLE...WHITE DEER...PAMPA...SHAMROCK...WHEELER...
CLAUDE...CLARENDON...WELLINGTON
348 PM CST SUN NOV 30 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS ACROSS THE PANHANDLES ARE REMAINING SLIGHTLY BELOW WIND
ADVISORY CRITERIA. SURFACE OBSERVATIONS ARE SHOWING 25 TO 30 MPH
WINDS ARE COMMON...BUT SUSTAINED 35 MPH WINDS HAVE NOT MATERIALIZED.
DO NOT ANTICIPATE THESE STRONGER WINDS DEVELOPING THROUGH 6 PM SO
HAVE DECIDED TO CANCEL THE WIND ADVISORY.

$$

JJB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Nov 30, 3:47 AM CST, 13 minutes earlier.

Area forecast discussion, Nov 30, 3:47 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
347 AM CST SUN NOV 30 2008

.DISCUSSION...
BIG CONCERNS ARE WIND SPEEDS TODAY AND CLOUD COVER. PROFILER DATA
FROM HAVILAND KS...JAYTON TX...AND VICI OK SHOWING WINDS OF 40 TO 50
KNOTS JUST OFF THE SURFACE IN THE FIRST FEW GATES. UPPER LOW OVER MO
AND IL AND UPPER RIDGE OVER THE WESTERN STATES CAUSING A TIGHT
PRESSURE GRADIENT AT 700 MBS ACROSS THE CENTRAL AND SOUTHERN PLAINS
STATES. HOWEVER...SHORTWAVE ENERGY DROPPING SOUTHEAST INTO THE
PANHANDLES FROM THE ROCKIES PROVIDING CONSIDERABLE CLOUDINESS ALONG
WITH AREAS OF LIGHT PRECIP. WILL INTRODUCE SLIGHT CHANCE POPS TODAY
OVER ALL OF THE FORECAST AREA AND UPDATE SKY GRIDS TO GO MOSTLY
CLOUDY. THE CLOUD COVER WILL HAMPER THE MIXING PROCESS
AND...THEREFORE...FEEL THAT MEETING HIGH WIND WARNING CRITERIA WILL
BE DIFFICULT. VIRGA AND LIGHT PRECIP COULD HELP TO BRING THE STRONGER
WINDS ALOFT DOWN TO THE SURFACE...BUT WILL ISSUE A WIND ADVISORY FOR
THE EASTERN HALF OR SO OF THE PANHANDLES TODAY. WITH THE GUSTY NORTHERLY
WINDS...CLOUD COVER...AND POSSIBLE LIGHT PRECIP...WILL KEEP TEMPS ON
THE LOW SIDE OF MOS GUIDANCE. MIN TEMPS TONIGHT WILL BE DEPENDENT ON
HOW QUICKLY SKIES WILL CLEAR. WINDS SHOULD SUBSIDE QUICKLY AFTER
SUNSET. GRADUAL WARMUP ON MONDAY AS LEE SIDE SURFACE TROUGH DEVELOPS
AND DRY NORTHWESTERLY FLOW ALOFT PREVAILS.

UPPER RIDGE BUILDS IN OVER THE PANHANDLES ON TUESDAY AND SURFACE
TROUGH DEEPENS AS IT MOVES ACROSS THE FORECAST AREA. UNSEASONABLY
WARM AND DRY CONDITIONS TUESDAY AS THE SURFACE PRESSURE GRADIENT
TIGHTENS UP AND ALLOWS FOR GUSTY DOWNSLOPING WESTERLY WINDS TO TAKE
PLACE. NEXT SYSTEM APPROACHES THE PANHANDLES BY WEDNESDAY OUT OF THE
ROCKIES WHICH USHERS IN A STRONG COLD FRONT TUESDAY NIGHT. OPEN WAVE
COMING OUT OF THE SOUTHWESTERN STATES AND FOUR CORNERS REGION WILL
TRIGGER SOME PRECIP BY WEDNESDAY. WILL INTRODUCE SLIGHT CHANCE PRECIP
FOR TUESDAY NIGHT OVER THE NORTHWEST SECTIONS...AND ACROSS ALL OF THE
PANHANDLES WEDNESDAY. GRADUALLY WARMER AND DRY THURSDAY THROUGH THE
END OF THE EXTENDED PERIOD.

SCHNEIDER

&&

.FIRE WEATHER...
INCREASED FIRE WEATHER CONCERNS TUESDAY AS THE SURFACE AND 700 MB
PRESSURE GRADIENT TIGHTENS UP WITH A DEEPENING TROUGH OVER THE
PANHANDLES. INCREASED DOWNSLOPING WESTERLY WINDS WILL ALLOW FOR MIN
RH VALUES TO DROP TO AROUND 15 TO 20 PERCENT. AT THIS TIME...NOT
EXPECTING RED FLAG CRITERIA TO BE MET. HOWEVER...LATER SHIFTS WILL
NEED TO MONITOR THE SITUATION CLOSELY AND EITHER A FIRE DANGER
STATEMENT OR A RED FLAG WARNING MAY NEED TO BE ISSUED ON TUESDAY.

SCHNEIDER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                47  27  55  32  71 /  20   0   0   0   0
BEAVER OK                  50  24  52  27  61 /  10   0   0   0   0
BOISE CITY OK              43  26  56  31  69 /  30   0   0   0   0
BORGER TX                  48  30  58  36  71 /  20   0   0   0   0
BOYS RANCH TX              50  25  58  30  72 /  20   0   0   0   0
CANYON TX                  49  26  54  33  72 /  20   0   0   0   0
CLARENDON TX               51  30  55  34  72 /  20   0   0   0   0
DALHART TX                 48  25  58  27  69 /  30   0   0   0   0
GUYMON OK                  48  27  56  30  69 /  20   0   0   0   0
HEREFORD TX                51  27  55  32  72 /  20   0   0   0   0
LIPSCOMB TX                50  25  53  28  62 /  10   0   0   0   0
PAMPA TX                   46  28  55  34  68 /  20   0   0   0   0
SHAMROCK TX                53  28  55  34  67 /  10   0   0   0   0
WELLINGTON TX              55  29  57  31  70 /  10   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DONLEY...GRAY...HANSFORD...HEMPHILL...
     HUTCHINSON...LIPSCOMB...OCHILTREE...ROBERTS...WHEELER.

OK...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR THE FOLLOWING ZONES: BEAVER...TEXAS.

&&

10/11
Hazardous weather outlook, Nov 29, 1:00 PM CST, 15 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST SAT NOV 29 2008

OKZ001>003-TXZ001>020-301200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST SAT NOV 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

AN INCREASING PRESSURE GRADIENT WILL RESULT IN WINDY CONDITIONS
SUNDAY. NORTHWEST WINDS OF UP TO 40 MPH WITH HIGHER GUSTS ARE
POSSIBLE ESPECIALLY OVER THE EASTERN TEXAS AND OKLAHOMA PANHANDLES.
THEREFORE...A HIGH WIND WATCH IS IN EFFECT TOMORROW FOR BEAVER AND
TEXAS COUNTIES IN THE OKLAHOMA PANHANDLE AND THE EASTERN HALF OF THE
TEXAS PANHANDLE.

LOW RELATIVE HUMIDITIES AND BREEZY CONDITIONS WILL RESULT IN
ELEVATED FIRE WEATHER CONCERNS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WYNNE

Nearby

Wind Advisories in Texas, 2008Wind Advisories in Oklahoma, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.